Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 206, NWS Memphis, TN

August 28, 2020Lafayette County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 28, 2020, 6:18 AM CDT for Lafayette County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2020, 6:18 AM CDT (11:18 UTC)
Expired
Aug 28, 2020, 6:45 AM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lafayette County, MS

The radar

The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 5:16 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 28, 5:16 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
516 AM CDT Fri Aug 28 2020

.DISCUSSION...
The circulation center of Tropical Depression Laura was evident
on KNQA radar approximately 50 miles west/northwest of Jonesboro
at 5 AM CDT. KNQA radar showed 50 kt at 2 KFT AGL, increasing to
around 65 kt at 3500 FT AGL. Partial downward mixing of this
momentum will continue along and ahead of the comma-shaped rain
shield through much of the morning. With the onset of daytime
heating, expect some of shallow convective bands within and ahead
of the rain shield to become more discrete, with an increasing
tornado potential as early as 9 AM CDT. This potential may persist
into the late afternoon, Laura's remnant low lifts into western
KY.

Main change for the morning forecast package a slight southward
extension of the Flash Flood Watch to include Tupelo. This area
may be a greater risk of training cells this afternoon, leading
to a localized flash flood threat.

With Tropical Depression Laura out of the picture on Saturday, we
return to a more typical late summer pattern. Weak west/northwest
flow aloft will prevail around a broad upper level ridge over
south TX, into the gulf. The most identifiable wave arrives
Saturday night into early Sunday, bringing thunderstorms from the
southern plains through the Midsouth.

Toward midweek, the models remain consistent in depicting height
falls over Rockies developing into a closed upper low over the
central/southern plains. This cut-off feature will be slow to move
and will combine with late summer heat and humidity to bring
thunderstorms to the Midsouth during the middle and late portions
of next week.

PWB

&&

.AVIATION...
06Z TAFs

Tropical Depression Laura has begun to move northeast across
Arkansas. Gusty winds will continue through much of the forecast
period. Low ceilings and some periods of heavy rain on Friday will
reduce the visibility. Generally there will be some IFR Ceilings.

Friday will see an increase in the winds as the storm moves
northeast just north of the area. Also can continue to expect wind
shear as winds aloft are near 50kt a couple thousand feet above
the surface. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
     Francis.

     Wind Advisory until 4 PM CDT this afternoon for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Flash Flood Watch through late tonight for Mississippi.

MO...Wind Advisory until 4 PM CDT this afternoon for Dunklin-Pemiscot.

     Flash Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

     Wind Advisory until 4 PM CDT this afternoon for Coahoma-DeSoto-
     Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Flash Flood Watch through late tonight for Alcorn-Benton MS-
     DeSoto-Itawamba-Lafayette-Lee MS-Marshall-Panola-Pontotoc-
     Prentiss-Tate-Tippah-Tishomingo-Union.

     Wind Advisory until 7 PM CDT this evening for Benton MS.

TN...Wind Advisory until 4 PM CDT this afternoon for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

     Flash Flood Watch through late tonight for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Fayette-Gibson-Hardeman-Haywood-
     Henderson-Henry-Madison-Weakley.

&&
Hazardous weather outlook, Aug 28, 4:03 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
403 AM CDT Fri Aug 28 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-291115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
403 AM CDT Fri Aug 28 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk of severe thunderstorms through midevening
south of a line from Marianna Arkansas to Memphis to Paris
Tennessee. There is a Marginal Risk to the north of this area.

The primary severe weather risk is tornadoes, embedded in rain
bands of Tropical Depression Laura. Secondary risks include flash
flooding and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight Risk of severe thunderstorms over east Arkansas
Saturday night, accompanied by a Marginal Risk over the remainder
of the Midsouth. Primary risks include damaging winds and large
hail.

There is a Marginal Risk for severe thunderstorms over all the
Midsouth on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:00 PM CDTTornado WarningMEGTunica30 min
Aug 27, 7:58 PM CDTTornado WarningMEGLafayette, Panola, Tate32 min
Aug 27, 8:27 PM CDTTornado WarningMEGDeSoto, Marshall, Panola, Tate33 min
Aug 27, 8:53 PM CDTFlash Flood WarningMEGDeSoto, Panola, Tate3 hr
Aug 28, 6:21 AM CDTTornado WarningMEGLafayette24 min
Aug 28, 6:37 AM CDTTornado WarningMEGBenton, Lafayette, Marshall, Tippah, Union25 min
Aug 28, 7:21 AM CDTTornado WarningMEGBenton, Tippah16 min
Aug 28, 8:17 AM CDTRiver Flood WarningMEGMonroe55 hr
Aug 28, 8:17 AM CDTRiver Flood WarningMEGMonroe52 hr
Aug 28, 9:51 AM CDTTornado WarningMEGTippah, Union24 min
Aug 28, 10:14 AM CDTTornado WarningMEGPrentiss, Tippah, Union8 min
Aug 28, 10:36 AM CDTTornado WarningMEGTishomingo9 min
Aug 28, 12:29 PM CDTTornado WarningMEGBenton, Marshall, Tippah3 min
Aug 28, 2:57 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw18 min
Aug 28, 3:04 PM CDTAreal Flood AdvisoryMEGAlcorn3 hr
Aug 28, 3:11 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc19 min
Aug 28, 3:40 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe20 min
Aug 28, 4:13 PM CDTSevere Thunderstorm WarningMEGMonroe47 min
Aug 28, 4:45 PM CDTHeat AdvisoryMEGCoahoma, DeSoto, Lafayette, Marshall, Panola, Quitman and 4 more26 hr
Aug 28, 4:53 PM CDTSpecial Weather StatementMEGBenton, Marshall, Tippah52 min
Aug 28, 5:29 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah46 min
Aug 28, 6:06 PM CDTSpecial Weather StatementMEGAlcorn39 min
Aug 27, 7:02 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley43 min
Aug 28, 5:55 AM CDTTornado WarningMEGCrockett, Dyer, Haywood10 min
Aug 28, 8:03 AM CDTTornado WarningMEGChester, Hardeman, McNairy6 min
Aug 28, 10:52 AM CDTTornado WarningMEGHardin23 min
Aug 28, 4:39 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Aug 27, 7:00 PM CDTFlash Flood WarningMEGCross, Lee, St. Francis3 hr
Aug 27, 7:09 PM CDTTornado WarningMEGCross, Poinsett36 min
Aug 27, 7:52 PM CDTTornado WarningMEGCross, Poinsett38 min
Aug 27, 7:57 PM CDTTornado WarningMEGCraighead, Poinsett35 min
Aug 27, 8:12 PM CDTTornado WarningMEGCraighead, Poinsett48 min
Aug 27, 8:47 PM CDTTornado WarningMEGCraighead, Mississippi, Poinsett43 min
Aug 27, 8:52 PM CDTTornado WarningMEGCraighead, Greene23 min
Aug 27, 9:10 PM CDTFlash Flood WarningMEGCraighead, Cross, Poinsett3 hr
Aug 27, 9:12 PM CDTTornado WarningMEGCraighead, Greene48 min
Aug 27, 9:49 PM CDTTornado WarningMEGClay, Greene23 min
Aug 27, 10:29 PM CDTTornado WarningMEGClay, Mississippi31 min
Aug 27, 10:59 PM CDTTornado WarningMEGClay23 min
Aug 28, 9:36 AM CDTAreal Flood AdvisoryMEGCross3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.